3 common medications that mess with digestion

Most medications are known to have and cause side effects in people that take them, including affecting   your digestive tract. This means that  ,those medications except those  prescribed by a doctor are to be taken.  . These include the likes of:

1. Antibiotics

Antibiotics are designed to kill harmful bacteria that are responsible for your illness. But they also kill millions of good bacteria that live in your gut, helping to digest food, which leaves your digestion in a whacky spot, and may cause gastrointestinal complications like bloating, indigestion, abnormally high levels of gas, diarrhea, and cramping.

This, plus the risk of creating antibiotic-resistant bacteria are good reasons why you should limit your intake of antibiotic medications to only when prescribed to you by a doctor.  In the case where you self-medicate  take probiotic supplements or foods rich in good bacteria to replenish the numbers of those killed in your gut. The probiotic supplements should be of the bacterial strains lactobacillus and bifidobacterium.

2. Birth control pills

Birth control pills contain a hormone called estrogen that causes stomach pain, nausea, and cramping by irritating the stomach lining. Inflammatory bowel disease is also more likely to occur in birth-control-pill-takers because although it is not yet clear, estrogen may be altering the function of their immune system.

To help reduce this, switch to a non-contraceptive option that will help to reduce gastrointestinal complications in general. So too will eating food with your pill. Stop smoking (if you are) to reduce the chances for inflammatory bowel disease, as it is at low, safe levels for you to continue taking your pill.

3. Antidepressants

Your digestive system like most parts of your body is connected and affected by your endocrine system. This includes responding to the presence of serotonin hormone present in most antidepressants to increase body levels to help relax you. The response the digestive system gives is to cause constipation, diarrhea, nausea, and many other gastrointestinal complications. Other antidepressants like Elavil, Paxil, and Tofranil, block acetylcholine neurotransmitter receptors, which also has the effect of causing constipation.

The good news is that these digestive problems should be gone in a few weeks after starting the medication, but if that is too long for you, make sure to eat a lot of foods rich in fiber and to drink a lot of water, and things should clear up some.

Leave a Comment

Your email address will not be published. Required fields are marked *